Alert archive / Montana / Wind Advisories in 2025

Wind Advisory 11, NWS Missoula, MT

December 10, 202510 counties in Montana

NWS Missoula, MT issued this wind advisory at Dec 10, 2025, 1:16 AM MST for 10 counties in Montana. It took effect at Dec 10, 2025, 8:00 AM MST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2025, 1:16 AM MST (08:16 UTC)
In effect from
Dec 10, 2025, 8:00 AM MST
Expired
Dec 11, 2025, 7:00 PM MST
In force
35 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 8 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.3 hours before the alert went out and 427 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2025-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2025-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS75 KMSO 100816
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
116 AM MST Wed Dec 10 2025

MTZ005-110200-
/O.NEW.KMSO.WI.Y.0011.251210T1500Z-251211T0200Z/
Missoula/Bitterroot Valleys-
116 AM MST Wed Dec 10 2025

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM MST THIS 
EVENING...

* WHAT...South to southeast winds 15 to 20 mph with gusts up to 45 
  mph expected. The strongest gusts are expected in the Bitterroot 
  valley.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 8 AM this morning to 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-110200-
/O.NEW.KMSO.WI.Y.0011.251210T1500Z-251211T0200Z/
Butte/Blackfoot Region-
116 AM MST Wed Dec 10 2025

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM MST THIS 
EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 8 AM this morning to 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
024 
WWUS75 KMSO 101945
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1245 PM MST Wed Dec 10 2025

MTZ001>003-043-111500-
/O.EXB.KMSO.WI.Y.0011.251210T2000Z-251211T1500Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Potomac/Seeley Lake Region-
1245 PM MST Wed Dec 10 2025

...WIND ADVISORY IN EFFECT UNTIL 8 AM MST THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 60 mph 
  expected. Valleys are expected to gust 30-40 mph with stronger 
  gusts at higher elevations. Winds will be very erratic.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, West 
  Glacier Region, and Potomac/Seeley Lake Region.

* WHEN...Until 8 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ005-110200-
/O.CON.KMSO.WI.Y.0011.000000T0000Z-251211T0200Z/
Missoula/Bitterroot Valleys-
1245 PM MST Wed Dec 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-110200-
/O.CON.KMSO.WI.Y.0011.000000T0000Z-251211T0200Z/
Butte/Blackfoot Region-
1245 PM MST Wed Dec 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
368 
WWUS75 KMSO 110113
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
613 PM MST Wed Dec 10 2025

MTZ005-110600-
/O.EXT.KMSO.WI.Y.0011.000000T0000Z-251211T0600Z/
Missoula/Bitterroot Valleys-
613 PM MST Wed Dec 10 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ001>003-043-111500-
/O.CON.KMSO.WI.Y.0011.000000T0000Z-251211T1500Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Potomac/Seeley Lake Region-
613 PM MST Wed Dec 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 60 mph.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, West 
  Glacier Region, and Potomac/Seeley Lake Region.

* WHEN...Until 8 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-110215-
/O.CON.KMSO.WI.Y.0011.000000T0000Z-251211T0200Z/
Butte/Blackfoot Region-
613 PM MST Wed Dec 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 55 mph.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
075 
WWUS75 KMSO 111314
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
614 AM MST Thu Dec 11 2025

MTZ005-112000-
/O.EXB.KMSO.WI.Y.0011.000000T0000Z-251211T2000Z/
Missoula/Bitterroot Valleys-
614 AM MST Thu Dec 11 2025

...WIND ADVISORY IN EFFECT UNTIL 1 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 1 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-120200-
/O.EXB.KMSO.WI.Y.0011.000000T0000Z-251212T0200Z/
Butte/Blackfoot Region-
614 AM MST Thu Dec 11 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ001>003-043-111500-
/O.CON.KMSO.WI.Y.0011.000000T0000Z-251211T1500Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Potomac/Seeley Lake Region-
614 AM MST Thu Dec 11 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, West 
  Glacier Region, and Potomac/Seeley Lake Region.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 9, 2:13 PM MST, 11 hours 3 minutes earlier.

Area forecast discussion, Dec 9, 2:13 PM MST, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
213 PM MST Tue Dec 9 2025

.DISCUSSION...

KEY MESSAGES:

- The second installment of a Significant Atmospheric River,
  potentially historic, will bring heavy rain back to the region
  tonight, leading to hydrological concerns and flood risk.

- Strong winds return Wednesday, most likely from I-90
  southwards; strong mountain wind continues through the period.

- A quick burst of snow is expected late tonight into Wednesday
  morning across most of Northwest Montana, with a chance for
  slushy accumulations on valley roads.

- Shallow Arctic air intrusion late Thursday into Friday may
  bring mixed wintry precipitation (snow/freezing rain) near
  Marias Pass and Essex, primarily impacting areas east of the
  Divide.

- Heavy, wet snow across backcountry and high elevations areas
  above 5000-8000 feet this week.

The first plume of anomalous moisture from an ongoing atmospheric
river event is currently waning over the region. Total
precipitation amounts have ranged from 4 to 6 inches in the
Clearwater and Bitterroot Ranges, and along the Idaho/Montana
border further north. Valleys have received a good soaking as well
with even the climatologically “drier areas” of our region like
Ovando have received over an inch of rainfall. The streams and
mainstem rivers have responded, but no major impacts to speak of
yet other than rockfall warnings and water on road messages from
road crews. After this brief afternoon lull in the heaviest
precipitation, the next plume will arrive by tonight. Gusty
southwest to west winds last night and this morning were in
response to the cold front that allowed stronger winds to mix down
to the surface. There have been sporadic power outages from
random trees on power lines. It doesn't appear to be widespread
damage. Hurricane-force winds were observed in the higher
mountains in the Glacier Region. Also, the gusty winds have
brought in relatively drier air into northwest Montana, which is
the mechanism facilitating snow reaching the valley floors
tonight.

The next surge of anomalous moisture will arrive into the region
late tonight and continue into Thursday. This second surge looks
similarly strong to the ongoing wave, however it appears to be
more prolonged, peaking for a 24 hour period (or possibly longer).
Before warm air scours out the cold air Wednesday afternoon, snow
levels will dip low enough (3000-4000 feet) to produce winter
impacts late tonight into Wednesday morning. Snowfall rates of
0.5" to 1" per hour may create slick conditions and reduced
visibility for the Wednesday morning commute. Even the Flathead
Valley could see a brief transition to wet snow. Confidence is
still not widespread enough to issue a Winter Weather Advisory for
Lincoln County at this time.

Wind Discussion: Strong winds will be possible with the
atmospheric river on Wednesday. Under the primary atmospheric
river plume, northwest Montana valleys may be too stable for
strong valley winds. However, better mixing is expected generally
from I-90 southwards, which is where the strongest valley gusts
are most likely. Also high temperatures could peak into the 50s in
these locations which could be up to 20 degrees above average for
this time of year! When the plume sags south Thursday evening, a
brief period of wind may be possible again across northwest
Montana valleys, but residual moisture and rainfall will likely
keep the lowest levels more stable. Mountain passes and exposed
ridges will remain windy through this entire period.

Arctic Intrusion/Wintry Mix:Confidence is increasing that
anomalous moisture will persist through the remainder of the week.
A critical factor is the potential for a weak, shallow Arctic air
mass intrusion late Thursday night into Friday. Current
probabilities suggest the cold air will only penetrate as far as
Marias Pass to maybe Essex. The interaction of this shallow cold
air with overriding Pacific moisture introduces the threat of snow
and freezing rain. Most of the wintry weather and rough travel is
expected to be east of the Divide as very cold air pours out of
Canada, banking up against the mountains. The cold air depth will
be a critical, low-confidence element.

Weekend Outlook: For the weekend, deterministic models show no
precipitation, but the NBM continues to show persistent PoPs
(Probability of Precipitation). With previous rainfall leading to
deep saturation, there is a risk for low cloud and fog
development, potentially leading to persistent low ceilings and
reduced visibility, even if precipitation is minimal. Temperatures
will run significantly milder than average this weekend, 5 to 10
degrees above the average highs in the lower 30s. Highs may reach
well into the 40s in a few locations. The overall pattern over the
eastern Pacific is not forecast to change much in the following
week, which will keep the door open for additional Pacific
moisture plumes.

&&

.AVIATION...An atmospheric river moving across the region is
causing widespread moderate impacts to aviation. The first is rain
and low ceilings which has been causing intermittent IFR to LIFR
at area terminals. As the atmospheric river remains aligned with
the northern Rockies for the next 24 hours and beyond, this will
continue to be an impact.

Another impact from the atmospheric river has been very strong
winds. Many mountaintop locations have gusted over 50 mph in the
vicinity of terminals like KGPI and KMSO. Stable conditions
sometimes prevent those winds from mixing down to the surface,
causing low level wind shear, and at other times the winds have
been able to overcome the stable layer and cause gusts 20-30
knots. Overall, the wind gusts have been very intermittent and we
expect them to continue that way. Again, we expect this to
continue for the next 24 hours at least at area TAF sites.

Lowering snow levels this evening means there's a chance of snow
from about 07-11Z tonight impacting terminals. Snow levels will
start rising early in the morning again, so it will transition
back to rain by 12Z. Air temperatures are expected to remain
around freezing or slightly above, so paved surfaces will remain
on the brink of freezing through the late night hours.

&&

.HYDROLOGY...Recent rainfall has already primed regional soils
and triggered rises on waterways, and the incoming second surge
will further exacerbate these conditions. Mainstem rivers in
north-central Idaho are now beginning to respond significantly to
the precipitation of the last several days. Orofino Creek near
Orofino is now close to 4 feet, a rapid increase from just 1 foot
before daybreak this morning. Similarly, the Selway River near
Lowell is up to 6 feet, 2 feet higher than it was last night.

The ground and rivers are finally responding to the rain. The 4
to 6 inches of initial rain was delayed from hitting the rivers
because the cold snowpack first absorbed the water like a
saturated sponge. At the same time, the mild, non-frozen ground
(due in part to the warm November and drought) soaked up even more
water. Now that the snow and ground are full, the rivers are
starting to rise.

This next surge of anomalous moisture is forecast to deliver an
additional 2 to 5 inches of liquid precipitation to the terrain of
north-central Idaho and northwest/west-central Montana, with
valleys receiving between 0.50 and 2.00 inches. Consequently,
cumulative storm totals by Thursday morning are projected to reach
localized amounts of 5 to 12 inches of liquid (since last
Saturday Dec. 6).

The primary concern, however, extends beyond pure rainfall
intensity. This system is driven by a warm, subtropical air mass
that will drive freezing levels well above 6,000 to 8,000 feet by
Wednesday. This will induce a significant rain-on-snow event,
rapidly ripening and melting the existing low- to-mid elevation
snowpack. The wavering nature of the second, longer Atmospheric
River plume, which moves into Northwest Montana Thursday night and
then back to North- Central Idaho by Thursday morning, may offer
a brief period where river flows could potentially catch up to the
rainfall, which could help reduce the chance for more widespread
hydro impacts in the short term. The potential for impacts is
still high, especially since temperatures could remain above
freezing in many mountain locations Wednesday night and Thursday
night.

Given this setup, numerous Flood Watches remain in effect.
Residents in steep terrain should also remain alert for rock and
mudslides, particularly in north-central Idaho and northwest
Montana where the ground is deeply saturated.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Thursday afternoon for Flathead/Mission
     Valleys...Kootenai/Cabinet Region...Lower Clark Fork
     Region...Potomac/Seeley Lake Region...West Glacier Region.

     Winter Weather Advisory from midnight tonight to 11 AM MST
     Wednesday for Potomac/Seeley Lake Region...West Glacier
     Region.

ID...Flood Watch through Thursday afternoon for Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

Nearby

Wind Advisories in Montana, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.